Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 50, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2010, 1:11 PM CDT for Seward County, Stevens County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 1:11 PM CDT (18:11 UTC)
- Expired
- May 24, 2010, 2:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:34 PM CDT | HAIL 0.75 | 7 Se Feterita, KS | |
| May 24, 1:50 PM CDT | HAIL 0.88 | Hugoton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:46 AM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1707 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
799 WUUS53 KDDC 241811 SVRDDC KSC175-189-241900- /O.NEW.KDDC.SV.W.0050.100524T1811Z-100524T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 111 PM CDT MON MAY 24 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS... STEVENS COUNTY IN SOUTHWEST KANSAS... * UNTIL 200 PM CDT * AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTH OF FETERITA...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... FETERITA... HUGOTON... WOODS... MOSCOW... CAVE... MAINLY RURAL AREAS OF NORTHWESTERN SEWARD AND STEVENS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3699 10155 3739 10149 3738 10092 3699 10120 TIME...MOT...LOC 1811Z 208DEG 36KT 3698 10142 WIND...HAIL 60MPH 1.00IN $$ RITTERLING
1 follow-up statement
673 WWUS53 KDDC 241833 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 133 PM CDT MON MAY 24 2010 KSC175-189-241900- /O.CON.KDDC.SV.W.0050.000000T0000Z-100524T1900Z/ STEVENS KS-SEWARD KS- 133 PM CDT MON MAY 24 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN SEWARD AND STEVENS COUNTIES UNTIL 200 PM CDT... AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF HUGOTON...AND MOVING NORTH AT 30 MPH. LOCATIONS IMPACTED INCLUDE... FETERITA... HUGOTON... WOODS... MOSCOW... MAINLY RURAL AREAS OF NORTHWESTERN SEWARD AND STEVENS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3699 10155 3739 10149 3738 10092 3699 10120 TIME...MOT...LOC 1833Z 198DEG 26KT 3711 10136 WIND...HAIL 60MPH 1.00IN $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 AM CDT, 10 hours 11 minutes earlier.
Area forecast discussion, May 24, 3:00 AM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CDT MON MAY 24 2010 .DISCUSSION... DAYS 1-2... FOR THIS FORECAST, THUNDERSTORMS AND WIND WITH POSSIBLE SEVERE THIS AFTERNOON. THE FIRST ORDER OF BUSINESS IS HOW HIGH TO GO WITH POPS TODAY. BOTH THE RUC AND NAM MODELS BREAK CONVECTION OUT IN OUR SOUTHWEST BY 15Z AND MOVE IT TO OUR NORTHEASTERN CWA BY SHORTLY AFTER 18Z. THE CAPE AND LOW LEVEL CONVERGENCE WILL BE MAXIMIZED ALONG A DRY LINE MOVING EAST TODAY. WITH SPC'S NEWEST OUT LOOK PUTTING OUR NORTHEAST 1/3RD CWA OR SO IN A SLIGHT RISK, HAVE MOVED 40 POPS TO THE EAST JUST A LITTLE FROM THE PREVIOUS FORECAST. THERE WILL BE A LOW LEVEL CAP TODAY ACROSS OUR EAST, AND THIS SHOULD QUICKLY ERODE WITH THE TRANSPORT OF COLDER AIR ALOFT FROM A 35 TO 45 KT 700MB JET. HAVE NOT DECIDED TO MENTION SEVERE ZONE WORDING, AS THE EXACT LOCATION OF LARGE HAIL COULD BE HARD TO PINPOINT. ALSO, BASED ON THIS NIGHT'S CONVECTION OUT WEST, LOWERED THE MAX TEMPS THERE A FEW DEGREES INTO THE LOWER 80S. NOT MUCH SUN WILL BE SEEN TODAY AND WARM AIR WILL BE HARD TO COME BY. ONE OTHER ELEMENT OF CONCERN IS THE WIND. A WIND ADVISORY WAS ALREADY POSTED FOR TODAY AND AM INCLINED TO STICK WITH IT. A LOW LEVEL JET SHOWING UP AT 850MB IS RUNNING IN THE 40KT RANGE WILL BODE SURFACE WINDS FROM THE SOUTH TO SOUTHEAST AT 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH. FOR A BRIEF PERIOD, TRB OBS WAS BLOWING AT 19044G51KT, SHOWING THE POTENTIAL FOR THE BOUNDARY LAYER WIND TO MIX DOWN. THAT IS ALSO WHY THE STORMS THIS NIGHT WERE MOVING CLOSE TO 50 MPH. FOR TONIGHT, LOWERED POPS TO 20 PERCENT MOST LOCATIONS, WITH HAYS STILL IN THE 30 PERCENT CATEGORY. THE MOIST FLOW CONTINUES AND THE DRY LINE WILL RETREAT WEST, GIVING MOST OF THE AREA AT LEAST A SMALL CHANCE FOR MORE CONVECTION. LOW TEMPS SHOULD BE CLOSE TO THE PREVIOUS FORECAST, COOLEST IN THE SOUTHWEST AND WARMEST INT HE SOUTHEAST. ON TUESDAY, THE BUILT UP MOISTURE WILL BE FLOWING FREELY OVERHEAD. A SHORT WAVE SHOULD BE EJECTED FOR THE LARGE TROUGH TO OUR WEST, AND SHOWERS AND THUNDERSTORMS WILL AGAIN BREAK OUT FIRST IN OUR NORTHWEST AND QUICKLY MOVE INTO OUR SOUTHEASTERN 1/2 OF THE CWA. 20 POPS WEST AND 40 POPS SOUTHEAST WILL PREVAIL, AS THE MOISTURE FEED WILL BE GREATER IN OUR SOUTHEAST. HIGHS SHOULD BE AT OR JUST BELOW MAX TEMPS FOR TODAY. STATUS QUO FOR TUESDAY NIGHT, WITH 20 POPS WEST AND 30S EAST. SEVERAL BOUNDARIES SHOULD BE LYING ACROSS OUR CWA BY THEN AND CONVERGENCE WILL CENTER AROUND THEM. DAYS 3-7... MEDIUM RANGE MODELS CONTINUE TO SHOW AN UPPER LEVEL RIDGE OF HIGH PRESSURE ACROSS THE EASTERN CONUS WEDNESDAY PULLING BACK WEST INTO THE CENTRAL PLAINS BY THE END OF THE WEEK. AS A RESULT, ANY SLIGHT CHANCE FOR PRECIP WEDNESDAY WILL LIKELY DIMINISH THURSDAY AND FRIDAY. FOR WEDNESDAY, THE GFS AND ECMWF INDICATE A SOUTHEASTERLY UPSLOPE FLOW RETURNING TO WESTERN KANSAS AS A STALLED FRONTAL BOUNDARY GENERALLY TO OUR NORTH AND WEST BEGINS TO LIFT BACK TO THE NORTH AWAY FROM THE AREA. AMPLE LOW LEVEL MOISTURE WILL REMAIN AVAILABLE AS WELL WITH H85 DEWPOINTS IN EXCESS OF 12C. UPPER LEVEL DYNAMICS WILL BE LACKING BUT A SOUTHWESTERLY FLOW ALOFT WILL CONTINUE ACROSS WESTERN KANSAS WITH A SERIES OF H5 VORT MAXES PROJECTED TO MIGRATE THROUGH THE WESTERN HIGH PLAINS. AS A RESULT, CANNOT RULE OUT A SLIGHT CHANCE FOR PRECIP WEDNESDAY. AGAIN, DRIER CONDITIONS ARE THEN EXPECTED THROUGH FRIDAY AS THE UPPER LEVEL RIDGE AXIS PULLS BACK WEST INTO THE CENTRAL PLAINS. EXPECT TO SEE A WARMING TREND DURING THE PERIOD AS THE UPPER LEVEL RIDGE AXIS RETREATS BACK INTO THE CENTRAL PLAINS. HOWEVER, IT SHOULD BE A FAIRLY GRADUAL WARM UP AS A MORE NEUTRAL LOW LEVEL SOUTHEASTERLY FLOW IS EXPECTED TO PREVAIL THROUGH THE END OF THE WEEK. STILL, HIGH TEMPERATURES SHOULD REMAIN NEAR NORMAL. && .AVIATION... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER 15Z...ALONG AND AHEAD OF A DRYLINE THAT WILL BEGIN TO PUSH FROM EASTERN COLORADO INTO EXTREME WESTERN KANSAS BY EARLY THIS AFTERNOON. PERIODS OF MVFR/IFR CIGS AND VSBYS WILL BE POSSIBLE AT ALL TAF SITES IN ASSOCIATION WITH ANY CONVECTION THROUGH LATE THIS AFTERNOON. VFR CONDITIONS ARE THEN EXPECTED TO REDEVELOP WEST TO EAST BY LATE THIS EVENING. LIGHT SOUTH WINDS EARLY THIS MORNING WILL INCREASE 25 TO 35KT WITH GUSTS UP TO 45KT BY EARLY THIS AFTERNOON. WINDS WILL THEN SUBSIDE THIS EVENING AS A COLD FRONT BEGINS TO PUSH INTO WESTERN KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 63 81 61 / 40 20 30 30 GCK 81 56 81 59 / 50 20 20 20 EHA 80 52 82 58 / 40 20 20 20 LBL 82 60 83 59 / 40 20 30 30 HYS 84 62 82 62 / 30 30 30 30 P28 84 65 85 64 / 20 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-074>080- 084>088. && FN12/32/32
Hazardous weather outlook, May 24, 12:36 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1236 PM CDT MON MAY 24 2010 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1236 PM CDT MON MAY 24 2010 /1136 AM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE KANSAS COLORADO LINE BY EARLY AFTERNOON. HAIL UP TO GOLFBALL SIZED AND TORNADOES ARE POSSIBLE WITH THESE EARLY THUNDERSTORMS. THERE IS A BETTER CHANCE FOR MORE WIDESPREAD SEVERE THUNDERSTORMS WITH QUARTER-SIZED HAIL, WINDS TO 70 MPH, AND TORNADOES. THE GREATEST THREAT WILL GENERALLY BE NORTH OF HIGHWAY 96 BETWEEN 5 AND 9 PM CDT. ALTHOUGH THIS IS THE BEST TIMEFRAME AND AREA FOR ORGANIZED SEVERE WEATHER, ISOLATED THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE ANYWHERE ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. IN ADDITION, IT WILL BE VERY WINDY THIS AFTERNOON AND EVENING. SOUTH WINDS ARE EXPECTED BETWEEN 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN LATE SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS COULD POSSIBLY BE NEEDED FROM 5 PM TO 9 PM THIS EVENING, NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO SAINT JOHN. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/32/33
In the hours before
Local storm report, May 24, 7:40 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 ENE SCOTT CITY 38.50N 100.88W
05/23/2010 E1.00 INCH SCOTT KS TRAINED SPOTTER
THE RESIDENT SAID THE HAIL LASTED LESS THAN ONE MINUTE.
0631 PM HAIL 3 NW GRIGSTON 38.50N 100.76W
05/23/2010 E1.00 INCH SCOTT KS TRAINED SPOTTER
&&
SREITERLocal storm report, May 24, 11:10 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 12 NNW MANTER 37.69N 101.93W
05/23/2010 E1.00 INCH STANTON KS PUBLIC
HAIL WAS MOSTLY PENNY SIZE.
1040 PM HAIL 6 S SYRACUSE 37.90N 101.74W
05/23/2010 E1.00 INCH HAMILTON KS PUBLIC
&&
GERARDLocal storm report, May 24, 11:15 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 12 NNW MANTER 37.69N 101.93W
05/23/2010 E1.00 INCH STANTON KS PUBLIC
HAIL WAS MOSTLY PENNY SIZE.
1140 PM HAIL 6 S SYRACUSE 37.90N 101.74W
05/23/2010 E1.00 INCH HAMILTON KS PUBLIC
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:06 PM CDT | Special Weather Statement | DDC | Stanton | 39 min |
| May 23, 11:38 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| May 24, 1:19 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 26 min |
| May 24, 1:58 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 47 min |
| May 24, 2:28 PM CDT | Tornado Warning | DDC | Haskell, Seward, Stevens | 32 min |
| May 24, 2:59 PM CDT | Tornado Warning | DDC | Haskell | 31 min |
| May 24, 3:25 PM CDT | Tornado Warning | DDC | Finney, Gray, Haskell | 35 min |
| May 24, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane | 26 min |
| May 24, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 51 min |
| May 24, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 42 min |
| May 24, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 46 min |
| May 24, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 24 min |
| May 24, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 35 min |
| May 24, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.